Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 24, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2004, 11:16 AM CDT for Douglas County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 11:16 AM CDT (16:16 UTC)
- Expired
- May 18, 2004, 11:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Douglas County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
666
WUUS53 KTOP 181616
SVRTOP
KSC045-181645-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1116 AM CDT TUE MAY 18 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1145 AM CDT
* AT 1114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 8 MILES WEST OF CLINTON...OR ABOUT 12 MILES
SOUTHEAST OF TOPEKA...MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLINTON LAKE
CLINTON
LAWRENCE
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3897 9519 3897 9506 3884 9508 3885 9550
3902 9549 3902 9520
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:05 AM CDT, 11 minutes earlier.
Area forecast discussion, May 18, 11:05 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1105 AM CDT TUE MAY 18 2004 .DISCUSSION... THERE ARE STILL SOME QUESTIONS WITH THE FORECAST IN THE SHORT TERM EVEN THOUGH THE MAIN MCS IS NOW SOUTH AND EAST OF THE FORECAST AREA. HAVE UPDATED THE FORECAST TO REFLECT A DECREASE IN THUNDERSTORM COVERAGE WITH CHANCE WORDING. HOWEVER HAVE RETAINED A CHANCE FOR THUNDERSTORMS THROUGH THE REST OF THIS AFTERNOON. THINK THAT CONVECTION THAT RECENTLY MOVED ACROSS TOP AND LWC FORMED ON THE BACK SIDE OF THE COLD POOL GENERATED BY CONVECTION ACROSS SOUTHEAST KS. ALSO MODELS INDICATE THAT THE SYNOPTIC TROUGH AXIS/FRONT WILL MOVE BACK INTO EAST CENTRAL KS. WITH GOOD SOUTHERLY FLOW CURRENTLY ACROSS SOUTHERN KS...IT IS NOT OUT OF THE QUESTION IN SPITE OF THE MCS TO OUR SOUTH /WHICH IS NOT MAKING MUCH PROGRESS TO THE SOUTH/. REGARDLESS OUTFLOW BOUNDARIES AND WAA OVER THEM WARRANT THE CONTINUED POPS DURING THE DAY. HAVE THE BEST CHANCES ACROSS EAST CENTRAL KS WHERE THESE BOUNDARIES ARE MOST LIKELY TO SET UP. OTHER CONCERN TODAY IS TEMPS. PREVIOUS FORECAST HAD SKIES BECOMING PARTLY CLOUDY. HAVE INCREASED SKIES TO BE MOSTLY CLOUDY THROUGH THE REST OF THE DAY. AM CONCERNED THAT CNK MAY NOT WARM UP MUCH MORE. LOW CLOUDS /IFR CEILINGS/ SEEM TO BE PUSHING SOUTH INTO WESTERN KS WITH THE SURFACE RIDGE. IF THESE CLOUDS HANG IN ACROSS NORTH CENTRAL ZONES...UPPER 60S MAY BE THE WARMEST THEY WILL GET. WILL MONITOR TEMP TRENDS AND ADJUST THEM LATER AS NECESSARY. THINK THAT FOR THE MOST PART THE IFR CEILINGS WILL REMAIN NORTH AND WEST OF TOP AND FOE...ESPECIALLY CONSIDERING THE TROUGH AXIS TRYING TO MOVE BACK NORTH THIS AFTERNOON. CEILINGS AT MHK COULD BE A LITTLE MORE TRICKY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && WOLTERS
Hazardous weather outlook, May 18, 6:17 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 617 AM CDT TUE MAY 18 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-191116- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 617 AM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL WILL PERSIST ACROSS THE AREA EARLY THIS MORNING. MOST OF THE THUNDERSTORMS WILL BE WEAKENING HOWEVER THROUGH MID MORNING. RUNOFF FROM OVERNIGHT RAINFALL AND ADDITIONAL RAINFALL EARLY THIS MORNING WILL LIKELY PRODUCING LOCALIZED FLOODING. SOME ISOLATED LARGE HAIL AND GUSTY WINDS TO 50 MPH ARE ALSO POSSIBLE WITH THE STRONGER STORMS THIS MORNING. MORE THUNDERSTORMS ARE POSSIBLE ON A SCATTERED BASIS THIS AFTERNOON AND TONIGHT. LARGE HAIL AND LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR MORE THUNDERSTORMS THURSDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 18, 5:57 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
557 AM CDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0507 AM HAIL 1 S CARLTON 38.67N 97.29W
05/18/2004 1.00 INCH DICKINSON KS TRAINED SPOTTER
&&Local storm report, May 18, 11:11 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1111 AM CDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1108 AM HAIL ESKRIDGE 38.86N 96.11W
05/18/2004 0.88 INCH WABAUNSEE KS TRAINED SPOTTER
&&
DSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Riley | 45 min |
| May 18, 5:00 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| May 18, 5:02 AM CDT | Flash Flood Warning | TOP | Brown, Marshall, Nemaha | 3 hr |
| May 18, 5:40 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 35 min |
| May 18, 6:40 AM CDT | Flash Flood Warning | TOP | Clay, Cloud | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.